Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 41, NWS Tallahassee, FL

July 14, 2023Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jul 14, 2023, 7:45 AM CDT for Walton County, Florida. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 7:45 AM CDT (12:45 UTC)
Expired
Jul 14, 2023, 11:00 AM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 39 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:12 AM CDTRAIN 4.532 W Blue Mountain Beach, FL1 hour rainfall total at Ed Walline WeatherStem site. 2 hour total of 5.56 inches.
Jul 14, 8:12 AM CDTRAIN 4.532 W Blue Mountain Beach, FL1 hour rainfall total at Ed Walline WeatherStem site. 2 hour total of 5.56 inches.
Jul 14, 10:00 AM CDTFLASH FLOOD2 Nne Blue Mountain Bea, FLThe intersection of Highway 98 and Highway 331 was down to a single lane due to flooding.
Jul 14, 10:00 AM CDTFLASH FLOODSanta Rosa Beach, FLSocial media picture of a large portion of Duffy Ln covered in water.
Jul 14, 10:00 AM CDTRAIN 9.082 Ssw Santa Rosa Beach, FLAmbient weather station. Bulk of rain fell in previous 6 hours.
Jul 14, 10:00 AM CDTRAIN 9.082 Ssw Santa Rosa Beach, FLAmbient weather station. Bulk of rain fell in previous 6 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.8 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS52 KTAE 141245
FFWTAE
FLC131-141600-
/O.NEW.KTAE.FF.W.0041.230714T1245Z-230714T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
745 AM CDT Fri Jul 14 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Walton County in the panhandle of Florida...

* Until 1100 AM CDT.

* At 745 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Santa Rosa Beach, Four Mile Village, Blue Mountain Beach, 
  Sandestin, Gulf Pines, Grayton Beach and Miramar Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3040 8639 3038 8633 3042 8631 3039 8630
      3040 8630 3040 8629 3039 8629 3040 8628
      3039 8624 3040 8624 3040 8622 3042 8627
      3042 8626 3043 8625 3038 8617 3030 8614
      3034 8639

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:58 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 14, 5:58 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
658 AM EDT Fri Jul 14 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 309 AM EDT Fri Jul 14 2023

As a mesoscale disturbance along our westernmost counties; in the
Florida Panhandle and SE Alabama, continues to slowly move south-
southeastward, we'll continue to see widespread showers and
storms throughout today. Currently, slow moving storms along the
FL Panhandle have produced between 5 to 7 inches of precip within
the last three hours. Given elevated PWATs, around 2 to 2.5
inches, across the region, it's not surprising to see efficient
rainmakers in this environment. The WPC currently has this very
area within a slight risk (level 2 to 4) of excessive rainfall for
today, with areas to the east under a marginal risk. With MLCAPE
between 2500 and 3500 J/kg across the area today, and forcing for
ascent from the disturbance itself, there is ample support for
widespread showers and storms. Highest instability is located
across the western half of our area with slightly less instability
across the eastern half. Should storms remain slow movers and/or
train like they have been this morning, then it's not unreasonable
to expect multiple flash flood warnings today. Less likely, but
non-zero, is the potential for a quick spin-up tornado,
particularly located near the center of the mesoscale circulation
as low-level SRH is maximized within that area.

Expect daytime highs to be impacted by cloud cover due to widespread
showers and storms generally keeping them in the mid to upper 80s
with overnight lows in the mid 70s.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 309 AM EDT Fri Jul 14 2023

A massive upper level low over northern Manitoba at the start of
the period will drop down to near Lake Superior by the end of the
weekend. This will maintain the long-wave trough over the eastern
U.S. Several MCVs or other pieces of energy will rotate through
the base if this trough and provide additional forcing for ascent
of the very moist air mass that will remain in place across the
region. The result will be unsettled weather with high rain
chances (60-70%) both Saturday and Sunday. Excessive rainfall
remains a concern. See the hydrology discussion below. Convective
coverage will prevent us from realizing heat indices high enough
to warrant an advisory for Saturday. Sunday could be close.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 309 AM EDT Fri Jul 14 2023

A significant transition will occur during this period. Monday's
weather will be similar to what we will see over the weekend.
However, the long wave trough will finally lift away beginning on
Tuesday. This will unfortunately allow the massive southwestern
U.S. ridge to spread eastward across Dixie for the remainder of
the week. Convective coverage will decrease and temperatures will
soar into the upper 90s in many areas each afternoon. A few spots
will reach 100 degrees. The resulting heat indices will get us
solidly into heat advisory range (108-112) each day with excessive
heat warnings (HI >= 113) )not out of the question for our
Florida counties.

&&

.AVIATION...
(12Z TAFS)
Issued at 654 AM EDT Fri Jul 14 2023

MVFR to IFR conditions continue to be possible within the next
few hours as cigs and vsbys lower due to a disturbance moving
southeast across the region. The center of this disturbance is
currently over the FL Panhandle/SE Alabama. As it continues moving
south- southeastward it'll continue to produce showers and
possibly some storms this morning with an increase in activity as
the sun continues to rise. MVFR BKN to OVC decks are possible
across the region today due to this disturbance with MVFR to IFR
conditions possible within thunderstorms later this morning into
the afternoon. Activity is expected to wind down after sunset.

&&

.MARINE...
Issued at 309 AM EDT Fri Jul 14 2023

Daily chances of rain are expected due to the land breeze
circulation. Showers and thunderstorms will be most likely during
the late night hours lingering into the morning and early
afternoon. The exception will be any storms that move offshore
during the afternoon. Otherwise, generally light west to southwest
winds are expected with seas 2 feet or less for the most part.

&&

.FIRE WEATHER...
Issued at 309 AM EDT Fri Jul 14 2023

A disturbance will be moving across the region today, which will
contribute to elevated rain chances region-wide today. Additional
chances for wetting rains over the next few days will keep fire
weather concerns at a minimum.

&&

.HYDROLOGY...
Issued at 309 AM EDT Fri Jul 14 2023

Widespread rainfall totals of 2-4 inches are expected through the
weekend. However, it would not be unreasonable to see some areas
get double those values. Rain rates will be quite high and the
Weather Prediction Center is maintaining a Slight Risk for
Excessive (flood- producing) Rainfall (level 2 out of 4) over the
western half of the forecast area through tonight, with a marginal
risk (level 1 out of 4) to the east. Thereafter, a marginal risk
will be in place for most of the region through the weekend. While
riverine flooding is not currently forecast, if the higher
rainfall totals are realized across the panhandle, we may need to
keep an eye on the Choctawhatchee, which is already forecast to
reach action stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   84  75  89  76 /  80  30  70  20
Panama City   86  77  88  79 /  90  60  70  20
Dothan        86  74  90  74 /  70  30  60  20
Albany        88  74  91  75 /  80  40  60  20
Valdosta      89  74  91  75 /  80  30  60  20
Cross City    91  76  91  77 /  70  20  50  20
Apalachicola  86  79  88  79 /  90  50  80  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Oliver
SHORT TERM...Wool
LONG TERM....Wool
AVIATION...Oliver
MARINE...Wool
FIRE WEATHER...Oliver
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 14, 7:01 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
801 AM EDT Fri Jul 14 2023

FLZ008-010-012-108-112-141245-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
801 AM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Bay,
southeastern Walton and southwestern Washington Counties through 845
AM EDT/745 AM CDT/...

At 801 AM EDT/701 AM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles east of Santa Rosa Beach, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City Beach, Ebro, West Bay, Inlet Beach, Seminole Hills, Gulf
Resort Beach, West Panama City, Bahama Beach, Bruce, Red Head, Pine
Log, Edgewater Gulf Beach, Sunnyside, Bunker, Laird, Laguna Beach,
Hollywood Beach and Bid-a-Wee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 8610 3058 8582 3032 8573 3016 8581
      3028 8606 3040 8610 3042 8610 3044 8611
TIME...MOT...LOC 1201Z 256DEG 13KT 3039 8600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCW
Local storm report, Jul 14, 7:16 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
816 AM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     Flash Flood      Seaside                 30.32N 86.14W
07/14/2023                   Walton             FL   Trained Spotter

            Spotter reported water over Highway 30A in
            Seaside.

&&

PC
Special weather statement, Jul 14, 7:20 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
720 AM CDT Fri Jul 14 2023

FLZ008>010-141315-
Central Walton FL-Holmes FL-Washington FL-
720 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of east central Walton,
southwestern Holmes and central Washington Counties through 815 AM
CDT...

At 720 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Vernon, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Bonifay, Live Oak, Ponce De Leon, Caryville, Westville,
Hinsons Crossroads, Red Bay, Douglass Crossroad, Whitehead
Crossroads, Holmes Valley, Millers Ferry, Five Points, Knox Hill,
Smyrna, Spring Hollow, Sylvania and Johnson Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3078 8600 3076 8567 3055 8560 3056 8605
TIME...MOT...LOC 1220Z 347DEG 5KT 3068 8585

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11-MM
Local storm report, Jul 14, 7:20 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
820 AM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     Rain             1 N Inlet Beach         30.29N 86.01W
07/14/2023  M6.04 inch       Walton             FL   Mesonet

            Ambient weather station daily rainfall
            exceeded 6 inches.

&&

PC
Special weather statement, Jul 14, 7:23 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
723 AM CDT Fri Jul 14 2023

FLZ008-108-141330-
Central Walton FL-South Walton FL-
723 AM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of southwestern Walton
County through 830 AM CDT...

At 723 AM CDT, Doppler radar was tracking strong thunderstorms
capable of producing waterspouts along a line extending from near
Eglin Air Force Base to near Santa Rosa Beach.
Movement was southeast at 5 mph.

HAZARD...Waterspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Inlet Beach,
Portland, Villa Tasso, Port Washington, Blue Mountain Beach, Seaside,
Miramar Beach, Gulf Pines, New Home, Bunker, Grayton Beach, Seagrove
Beach, Sandestin and Four Mile Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3042 8627 3038 8611 3039 8611 3044 8616
      3047 8613 3046 8619 3050 8620 3048 8622
      3046 8639 3068 8639 3071 8620 3043 8599
      3029 8600 3022 8596 3032 8640 3040 8640
TIME...MOT...LOC 1223Z 320DEG 6KT 3067 8630 3032 8621

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11-MM
Local storm report, Jul 14, 7:45 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
845 AM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     Flood            1 WNW Inlet Beach       30.28N 86.03W
07/14/2023                   Walton             FL   NWS Employee

            Off-duty NWS meteorologist reported several
            inches of water across streets in Alys
            Beach.

&&

PC

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:54 AM CDTAreal Flood AdvisoryTAEHolmes, Jackson, Washington2 hr
Jul 14, 2:46 AM CDTFlash Flood WarningTAEHolmes, Jackson2 hr
Jul 14, 3:56 AM CDTSpecial Weather StatementTAEWalton34 min
Jul 14, 4:10 AM CDTSpecial Marine WarningTAE65 min
Jul 14, 5:19 AM CDTFlash Flood WarningTAEHolmes, Jackson3 hr
Jul 14, 6:01 AM CDTAreal Flood AdvisoryTAECalhoun, Gadsden, Jackson, Liberty3 hr
Jul 14, 6:33 AM CDTFlood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more36 hr
Jul 14, 6:39 AM CDTAreal Flood AdvisoryTAEBay, Walton3 hr
Jul 14, 6:53 AM CDTFlash Flood WarningTAEBay, Walton5 hr
Jul 14, 7:01 AM CDTSpecial Weather StatementTAEWalton44 min
Jul 14, 7:20 AM CDTSpecial Weather StatementTAEWashington55 min
Jul 14, 7:21 AM CDTSpecial Marine WarningTAE114 min
Jul 14, 7:23 AM CDTSpecial Weather StatementTAEWalton67 min
Jul 14, 7:39 AM CDTAreal Flood AdvisoryTAEBay, Holmes, Walton, Washington4 hr
Jul 14, 7:39 AM CDTAreal Flood AdvisoryTAEWalton3 hr
Jul 14, 7:58 AM CDTAreal Flood AdvisoryTAEWalton4 hr
Jul 14, 8:29 AM CDTAreal Flood AdvisoryTAEBay3 hr
Jul 14, 8:45 AM CDTAreal Flood AdvisoryTAECalhoun, Holmes, Jackson, Washington3 hr
Jul 14, 9:02 AM CDTFlash Flood WarningTAEWalton3 hr
Jul 14, 9:15 AM CDTSpecial Marine WarningTAE60 min
Jul 14, 9:34 AM CDTFlash Flood Warning Considerable damage threatTAEWalton3 hr
Jul 14, 10:16 AM CDTSpecial Marine WarningTAE89 min
Jul 14, 10:38 AM CDTRip Current StatementTAEBay, Walton14 hr
Jul 14, 11:25 AM CDTSpecial Marine WarningTAE108 min
Jul 14, 12:01 PM CDTAreal Flood WarningTAEWalton3 hr
Jul 14, 12:42 PM CDTAreal Flood WarningTAEBay, Walton6 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.